Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 233, NWS Nashville, TN

June 17, 1997Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 1997, 5:26 AM CDT for Williamson County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 5:26 AM CDT (10:26 UTC)
Expired
Jun 17, 1997, 6:30 AM CDT
In force
64 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Williamson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 171027 RRA
SVRBNA
TNC187-171130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WILLIAMSON COUNTY
 
AT 520 AM CDT DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
IN SOUTHERN WILLIAMSON COUNTY NEAR THOMPSONS STATION. THE SEVERE
THUNDERSTORM IS MOVING NORTHEAST AT 30 MPH AND WILL MOVE INTO THE
FRANKLIN AREA BY 545 AM CDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERlY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:26 AM CDT, 3 hours earlier.

Area forecast discussion, Jun 17, 2:26 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 AM CDT TUE JUN 17 1997

STAGE IS BEING SET FOR SEVERE WEATHER ACROSS MIDDLE TENNESSEE
TODAY AND TONIGHT AS NORTHWEST TEXAS UPPER LEVEL LOW LIFTS
NORTHEAST DURING THE DAY AND BECOMES NEGATIVELY TILTED TOWARD
THE LOWER MISSISSIPPI RIVER VALLEY.  LOWER LEVELS OF THE
ATMOSPHERE WILL BE VERY MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS
IN THE MID 70S AND STRONG MID LEVEL WINDS WILL BE OVERLAPPING
THE WARM SECTOR BY AFTERNOON AND INCREASE WIND SHEAR THROUGH A
RATHER DEEP LAYER.  THE SURFACE LOW IN OKLAHOMA IS FORECAST TO
MOVE INTO NORTHEASTERN ARKANSAS BY THIS AFTERNOON WITH A WARM
FRONT DRAPED ACROSS SOUTHERN KY AND NORTHERN MID TN.

MEAN LOOKING JET MAX NOSING OUR WAY THROUGH LOWER MISSISSIPPI VALLEY
THIS AFTERNOON AND ETA SHOWS WHAT APPEARS TO BE A MID LEVEL DRY
PUNCH.

WOULD LIKE FOR MEM TO MENTION SOME STORMS MAY BE SEVERE IN MID STATE
ZFP FOR TODAY AND EARLY TONIGHT.
BOYD
01

In the hours before

Special weather statement, Jun 17, 1:21 AM CDT, 4 hours 5 minutes before
TNZ075-022-082-063-026-010-077-027-064-055-025-097-095-079-057-
023-024-031-094-058-096-009-098-061-060-006-076-033-056-011-032-
007-062-081-030-005-008-029-080-078-093-065-059-028-170830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORM WATCH FOR DECATUR COUNTY UNTIL 6 AM CDT...

RAIN AND THUNDERSTORMS ARE ADVANCING EASTWARD OUT OF EASTERN ARKANSAS
AND INTO WESTERN TENNESSEE AT 130 AM CDT.  SOME OF THESE STORMS
HAVE BECOME SEVERE ACROSS EASTERN ARKANSAS AND NORTHERN MISSISSIPPI
DURING THE LAST HOUR. THIS HAS PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH WHICH INCLUDES THE SOUTH HALF OF WEST TENNESSEE.

LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BOYD
Special weather statement, Jun 17, 1:25 AM CDT, 4 hours 1 minute before
TNZ075-022-082-063-026-010-077-027-064-055-025-097-095-079-057-
023-024-031-094-058-096-009-098-061-060-006-076-033-056-011-032-
007-062-081-030-005-008-029-080-078-093-065-059-028-170830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORM WATCH FOR DECATUR COUNTY UNTIL 6 AM CDT...

RAIN AND THUNDERSTORMS ARE ADVANCING EASTWARD OUT OF EASTERN ARKANSAS
AND INTO WESTERN TENNESSEE AT 130 AM CDT.  SOME OF THESE STORMS
HAVE BECOME SEVERE ACROSS EASTERN ARKANSAS AND NORTHERN MISSISSIPPI
DURING THE LAST HOUR. THIS HAS PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH WHICH INCLUDES THE SOUTH HALF OF WEST TENNESSEE.

LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BOYD
Special weather statement, Jun 17, 1:51 AM CDT, 3 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-171850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY
AND EARLY TONIGHT...

THE STAGE IS BEING SET ONCE AGAIN FOR THUNDERSTORMS TO BECOME SEVERE
ACROSS PARTS OF MIDDLE TENNESSEE DURING THE DAY AND EARLY TONIGHT.

AN UPPER LEVEL LOW OVER NORTHWEST TEXAS IS EXPECTED TO LIFT NORTHEAST
DURING THE DAY AND BECOME NEGATIVELY TILTED TOWARD THE LOWER
MISSISSIPPI VALLEY.  LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY
MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS IN THE MIDDLE 70S.  IN
ADDITION STRONG MID LEVEL WINDS WILL OVERLAP THE WARM SECTOR THIS
AFTERNOON AND INCREASE THE WIND SHEAR.  THE SURFACE LOW IN SOUTHERN
OKLAHOMA THIS MORNING IS FORECAST TO MOVE INTO NORTHEASTERN ARKANSAS
BY THIS AFTERNOON.  A WARM FRONT WILL EXTEND EASTWARD ACROSS SOUTHERN
KENTUCKY...NORTHERN MIDDLE TENNESSEE DURING THE MORNING BEFORE
HEADING NORTH IN THE AFTERNOON PLACING MIDDLE TENNESSEE WELL WITHIN
THE WARM SECTOR.

THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.  FLASH FLOODING WILL ALSO BE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN TO NOAA WEATHER RADIO OR
COMMERCIAL RADIO AND TELVISION FOR LATER STATEMENTS ON THIS
POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION.

BOYD
Special weather statement, Jun 17, 1:54 AM CDT, 3 hours 32 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-171850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY
AND EARLY TONIGHT...

THE STAGE IS BEING SET ONCE AGAIN FOR THUNDERSTORMS TO BECOME SEVERE
ACROSS PARTS OF MIDDLE TENNESSEE DURING THE DAY AND EARLY TONIGHT.

AN UPPER LEVEL LOW OVER NORTHWEST TEXAS IS EXPECTED TO LIFT NORTHEAST
DURING THE DAY AND BECOME NEGATIVELY TILTED TOWARD THE LOWER
MISSISSIPPI VALLEY.  LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY
MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS IN THE MIDDLE 70S.  IN
ADDITION STRONG MID LEVEL WINDS WILL OVERLAP THE WARM SECTOR THIS
AFTERNOON AND INCREASE THE WIND SHEAR.  THE SURFACE LOW IN SOUTHERN
OKLAHOMA THIS MORNING IS FORECAST TO MOVE INTO NORTHEASTERN ARKANSAS
BY THIS AFTERNOON.  A WARM FRONT WILL EXTEND EASTWARD ACROSS SOUTHERN
KENTUCKY...NORTHERN MIDDLE TENNESSEE DURING THE MORNING BEFORE
HEADING NORTH IN THE AFTERNOON PLACING MIDDLE TENNESSEE WELL WITHIN
THE WARM SECTOR.

THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.  FLASH FLOODING WILL ALSO BE POSSIBLE.

RESIDENTS OF MIDDLE TE NNESSEE SHOULD LISTEN TO NOAA WEATHER RADIO OR
COMMERCIAL RADIO AND TELVISION FOR LATER STATEMENTS ON THIS
POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION.

BOYD
Special weather statement, Jun 17, 4:37 AM CDT, 49 minutes before
TNZ055-171040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
437 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORM WATCH 460 HAS BEEN CANCELLED...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED FOR DECATUR
COUNTY IN WEST TENNESSEE.

HOWEVER AT 435 AM CDT RAIN AND THUNDERSTORMS CONTINUE IN PARTS OF
WEST TENNESSEE NEAR THE TENNESSEE RIVER AND HAVE MOVED INTO WESTERN
MIDDLE TENNESSEE WHERE THEY HAVE BECOME STRONG WITH FREQUENT
LIGHTNING STRIKES AND GUSTY WINDS TO 35 MPH.  THESE STORMS WILL
CONTINUE MOVING EASTWARD ACROSS MIDDLE TENNESSEE FOR THE NEXT
SEVERAL HOURS.

SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND
DURING THE EVENING.

RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN FOR LATER STATEMENTS
AND SEVERE WEATHER WATCHES OR WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Special weather statement, Jun 17, 4:41 AM CDT, 45 minutes before
TNZ055-171040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
437 AM CDT TUE JUN 17 1997

...SEVERE THUNDERSTORM WATCH 460 HAS BEEN CANCELLED...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED FOR DECATUR
COUNTY IN WEST TENNESSEE.

HOWEVER AT 435 AM CDT RAIN AND THUNDERSTORMS CONTINUE IN PARTS OF
WEST TENNESSEE NEAR THE TENNESSEE RIVER AND HAVE MOVED INTO WESTERN
MIDDLE TENNESSEE WHERE THEY HAVE BECOME STRONG WITH FREQUENT
LIGHTNING STRIKES AND GUSTY WINDS TO 35 MPH.  THESE STORMS WILL
CONTINUE MOVING EASTWARD ACROSS MIDDLE TENNESSEE FOR THE NEXT
SEVERAL HOURS.

SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND
DURING THE EVENING.

RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN FOR LATER STATEMENTS
AND SEVERE WEATHER WATCHES OR WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:48 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman57 min
Jun 17, 6:08 AM CDTFlash Flood WarningOHXHickman3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.